Hail, Shelby
- When
- June 29, 6:45 PM CST to 6:50 PM CST
- Where
- Shelby County, 1.9 mi WNW of Lenow
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 35.188, -89.782
Quarter size hail fell in Cordova.
An upper level disturbance moved across the Mid-South during the evening hours of June 29, 2015. Scattered thunderstorms developed across West Tennessee and a few storms became severe with large hail and damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MEG wrote it up.
An upper level disturbance moved across the Mid-South during the evening hours of June 29, 2015. Scattered thunderstorms developed across West Tennessee and a few storms became severe with large hail and damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Jun 29, 5:16 PM CST, 1 hour 29 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 616 PM CDT MON JUN 29 2015 .UPDATE... UPDATED FOR 00Z AVIATION DISCUSSION... && .PREV DISCUSSION... /ISSUED 249 PM CDT MON JUN 29 2015/ SYNOPSIS... DURING THE MID-AFTERNOON PLEASANT SUMMER WEATHER WITH READINGS GENERALLY IN THE MIDDLE 80S TO NEAR 90...A LITTLE COOLER NEAR THE TENNESSEE RIVER. LINE OF TOWERING CUMULUS HAS DEVELOPED ALONG THE WEAK SURFACE FRONT ENTERING THE NORTHERN PORTION OF THE FORECAST AREA. ANTICIPATE SHOWER AND THUNDERSTORM DEVELOPMENT ALONG THIS FRONT AS THE AFTERNOON WEARS ON. SHORT TERM....SHORT TERM...(TONIGHT THROUGH FRIDAY) MODELS SHOWING A DISTURBANCE IN NORTHWEST FLOW WITH A 100+ KT JET AT 250 MB LOCATED IN THE UPPER MIDWEST. THIS ENERGY INTERACTS WITH A WEAK SURFACE FRONT SAGGING INTO THE REGION THIS AFTERNOON. MODELS INDICATE SOME THUNDERSTORM DEVELOPMENT ALONG THE FRONT. TONIGHT MODELS STILL SHOW CONVECTIVE ACTIVITY ALONG DYING SURFACE FRONT...MAINLY ACROSS NORTH MISSISSIPPI. AFTER ANY OVERNIGHT CONVECTION MOVES SOUTH OF THE AREA TUESDAY MORNING...DIURNAL FORCING MAY CAUSE ISOLATED THUNDERSTORMS TUESDAY/TUESDAY EVENING...BEFORE A BETTER CHANCE FOR RAINFALL BEGINS ON WEDNESDAY WITH SHORTWAVE ENERGY DIVING SOUTH DEVELOPING A SURFACE LOW ACROSS THE MIDDLE OF THE COUNTRY. THIS SYSTEM PROVIDES THE FOCUS FOR THUNDERSTORMS BEGINNING WEDNESDAY AFTERNOON INTO THURSDAY. AS THE MID-WEAK SYSTEM SLIPS FARTHER EAST THE FRONT WOBBLES ACROSS OUR REGION LATE IN THE WEEK. THIS WILL FOCUS CLOUDS AND THE CHANCE FOR CONVECTION ACROSS OUR AREA. LONG TERM...(SATURDAY THROUGH MONDAY)... BY THE WEEKEND THE NORTHWEST FLOW ALOFT FLATTENS AND BECOMES MORE ZONAL...ESPECIALLY IN LATER FORECAST PERIODS. A NEARLY STATIONARY FRONT THAT IS EXPECTED TO LOCATE OVER THE REGION EARLY SATURDAY SHOULD GRADUALLY HEAD NORTH ALLOWING FOR A MORE WARM AND HUMID AIRMASS TO SPREAD OVER THE REGION BY MONDAY. THE THREAT OF AT LEAST DIURNAL THUNDERSTORMS REMAINS. BELLES .AVIATION... 00Z TAF CYCLE VFR CONDITIONS CURRENTLY IN PLACE ACROSS ALL TERMINALS. WEAK FORCING ASSOCIATED WITH DIFLUENT FLOW ALOFT HAS INITIATED SCT CONVECTION ACROSS THE MID-SOUTH THIS EVENING. A FEW OF THESE THUNDERSTORMS MAY IMPACT MEM...MKL...AND TUP THIS EVENING INTO THE OVERNIGHT...BUT COVERAGE IS NOT GOING TO BE WIDESPREAD. ADDED VCTS TO MEM FOR THE 1-3Z TIME PERIOD GIVEN CURRENT RADAR TRENDS AND EXPECTED MAINTENANCE OF THIS ACTIVITY. SHOWERS AND THUNDERSTORMS WILL PUSH SOUTH BY EARLY TUESDAY MORNING WITH A RETURN TO VFR CONDITIONS EXPECTED. TVT && .MEG WATCHES/WARNINGS/ADVISORIES... AR...NONE. MO...NONE. MS...NONE. TN...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 225 PM CDT MON JUN 29 2015 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-301215- ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY- COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR- DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD- HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE- LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION- PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN- RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON- TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA- 225 PM CDT MON JUN 29 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A SERIES OF UPPER LEVEL DISTURBANCES WILL MOVE ACROSS THE MID SOUTH THIS WEEK. THERE WILL BE SOME POTENTIAL FOR EPISODES OF STRONG TO SEVERE STORMS AS WELL AS HEAVY RAINFALL. DETAILS REGARDING ANY SEVERE WEATHER AND FLOOD POTENTIAL WILL BE PROVIDED IN LATER FORECASTS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AT TIMES DURING THE UPCOMING WEEK.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
628 PM CDT MON JUN 29 2015
TNZ004-021-022-300015-
CARROLL TN-BENTON TN-HENRY TN-
628 PM CDT MON JUN 29 2015
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL UNTIL 715 PM CDT FOR...
NORTHEASTERN CARROLL COUNTY IN NORTHWEST TENNESSEE...
NORTHERN BENTON COUNTY IN MIDDLE TENNESSEE...
SOUTHERN HENRY COUNTY IN NORTHWEST TENNESSEE...
AT 628 PM CDT...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR
LARGER WAS LOCATED NEAR ROUTON...OR 10 MILES SOUTHWEST OF PARIS...
MOVING EAST AT 25 MPH.
DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE WITH THIS
THUNDERSTORM.
PEOPLE IN NORTHEASTERN CARROLL...NORTHERN BENTON AND SOUTHERN HENRY
COUNTIES SHOULD MONITOR THIS STORM CLOSELY.
LAT...LON 3608 8795 3607 8797 3602 8855 3612 8856
3612 8853 3631 8852 3638 8803 3609 8795
TIME...MOT...LOC 2328Z 273DEG 20KT 3622 8847SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 655 PM CDT MON JUN 29 2015 TNZ049-050-088-089-300030- TIPTON TN-SHELBY TN-HAYWOOD TN-FAYETTE TN- 655 PM CDT MON JUN 29 2015 ...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT WEATHER ADVISORY UNTIL UNTIL 730 PM CDT FOR... SOUTHEASTERN TIPTON COUNTY IN SOUTHWEST TENNESSEE... NORTHEASTERN SHELBY COUNTY IN SOUTHWEST TENNESSEE... SOUTHWESTERN HAYWOOD COUNTY IN SOUTHWEST TENNESSEE... NORTHWESTERN FAYETTE COUNTY IN SOUTHWEST TENNESSEE... AT 654 PM CDT...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED NEAR ARLINGTON...OR 10 MILES EAST OF MILLINGTON...MOVING EAST AT 35 MPH. DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE WITH THIS THUNDERSTORM. PEOPLE IN SOUTHEASTERN TIPTON...NORTHEASTERN SHELBY...SOUTHWESTERN HAYWOOD AND NORTHWESTERN FAYETTE COUNTIES SHOULD MONITOR THIS STORM CLOSELY. LAT...LON 3512 8997 3541 8998 3546 8939 3513 8934 TIME...MOT...LOC 2354Z 253DEG 32KT 3535 8971
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
720 PM CDT MON JUN 29 2015
TNZ003-004-021-022-300100-
CARROLL TN-BENTON TN-WEAKLEY TN-HENRY TN-
720 PM CDT MON JUN 29 2015
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL UNTIL 800 PM CDT FOR...
EASTERN CARROLL COUNTY IN NORTHWEST TENNESSEE...
SOUTHERN BENTON COUNTY IN MIDDLE TENNESSEE...
SOUTHEASTERN WEAKLEY COUNTY IN NORTHWEST TENNESSEE...
SOUTHERN HENRY COUNTY IN NORTHWEST TENNESSEE...
AT 719 PM CDT...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR
LARGER WAS LOCATED NEAR VALE...OR NEAR HUNTINGDON...MOVING SOUTH AT
10 MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.
PEOPLE IN EASTERN CARROLL...SOUTHERN BENTON...SOUTHEASTERN WEAKLEY
AND SOUTHERN HENRY COUNTIES SHOULD MONITOR THIS STORM CLOSELY.
LAT...LON 3584 8844 3612 8858 3617 8805 3601 8800
3599 8800 3598 8802 3596 8802 3594 8801
3594 8797 3587 8795
TIME...MOT...LOC 0019Z 338DEG 9KT 3608 8834SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
736 PM CDT MON JUN 29 2015
TNZ021-022-300115-
CARROLL TN-BENTON TN-
736 PM CDT MON JUN 29 2015
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL UNTIL 815 PM CDT FOR...
NORTHEASTERN CARROLL COUNTY IN NORTHWEST TENNESSEE...
SOUTHERN BENTON COUNTY IN MIDDLE TENNESSEE...
AT 735 PM CDT...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR
LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED NEAR VALE...OR NEAR
HUNTINGDON...MOVING EAST AT 20 MPH.
VERY HEAVY RAIN IS ALSO POSSIBLE WITH THIS THUNDERSTORM.
PEOPLE IN NORTHEASTERN CARROLL AND SOUTHERN BENTON COUNTIES SHOULD
MONITOR THIS STORM CLOSELY.
LAT...LON 3586 8800 3602 8846 3614 8834 3611 8819
3609 8796 3603 8800 3600 8800 3598 8802
3595 8802 3594 8800 3594 8796
TIME...MOT...LOC 0035Z 291DEG 19KT 3608 8833The Memphis radar (KNQA), 19 km away, was scanning. The volume nearest the first event began at 00:43 UTC.
3 hail. Local standard time, as filed.
Quarter size hail fell in Cordova.
Quarter size hail was reported from near Huntingdon to Hollow Rock.
Quarter size hail fell in Whitehaven near Winchester Road. Hail lasted at least 30 minutes.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2015Every state in 2015This day in weather historyWarnings in Tennessee, June 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 591259, 591286, 591309.